advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Egypt:

I'm a 27-year-old male doctor and I am overweight. For two weeks, I felt polyuria and polydipsia so I checked my random blood glucose. It was 600 mg/dl [33.3 mmol/L]. My fasting blood sugar was 244 mg/dl [13.6 mmol/L]. After ingesting 75 mg of glucose, my blood sugar was 456 mg/dl [25.3 mmol/L]. My glycosylated hemoglobin was 8.6. I sought medical advice and my doctor recommended Glucovance 500/5, diet, and exercise. I was having great control for about a week when, one day, I forgot to take my medication. Even without the medication, my blood sugars were in range. It's now been four days since I took the Glucovance and my postprandial blood sugars have been between 130 and 140 mg/dl [7.3 and 7.8 mmol/L]. My fasting blood sugars are 80 to 90 mg/dl [4.5 to 5.0 mmol/L]. I'm so confused about that and I don't know if I have type 2 diabetes or not. I plan to keep on dieting and exercising to reduce my weight, but can you help clarify my diagnosis?

Answer:

From what you have told me, you clearly have type 2 diabetes. It is not a surprise that your blood sugars might remain normal for a while, even though you have stopped your medication. After successful treatment of high blood sugars, no matter how they are decreased (insulin, pills, diet, etc.), the insulin-producing cells in the pancreas recover from the high glucose conditions. What I think you will find, if you remain off the medication, is that your blood sugars will gradually rise again. You might want to talk your physician about using metformin as a single drug. I think the recommendations by the European Association for the Study of Diabetes and the American Diabetes Association recommend this as a first-line drug. There is net weight loss with the medication and no hypoglycemia. With Glucovance, there is a mixture of metformin and glyburide (a sulfonylurea). The glyburide is associated with weight gain and hypoglycemia.

JTL

DTQ-20090720073658
Original posting 27 Jul 2009
Posted to Diagnosis and Symptoms and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.